Kansas, 2011

Hail and Damaging Winds in Kansas, May 24, 2011

May 24, 2011 · NWS ICT · 4 events in 2 counties and zones

A line of strong to severe thunderstorms raced across Central Kansas during the early morning hours on the 24th, in response to an upper level disturbance approaching from the west. Penny to quarter size hail and 50 to 60 mph winds occurred across Russell and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of strong to severe thunderstorms raced across Central Kansas during the early morning hours on the 24th, in response to an upper level disturbance approaching from the west. Penny to quarter size hail and 50 to 60 mph winds occurred across Russell and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:35 AM CST, 58 minutes earlier.

Area forecast discussion, May 24, 5:35 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT TUE MAY 24 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU...

COMPLICATED SETUP FOR AVIATION TAFS FOR TODAY...WITH TWO EPISODES OF
SEVERE WEATHER AFFECTING THE FORECAST AREA TODAY. MORNING CONVECTION
WILL AFFECT CENTRAL KS...WITH MVFR CEILINGS AND VSBYS EXPECTED FROM
12-16Z FOR THE KRSL AND KSLN TAF SITES. COULD ALSO SEE SOME GUSTY
WINDS FROM TSRA OUTFLOWS...WITH GUSTS TO 35 KTS POSSIBLE AS THE
STRONGEST PORTIONS OF THE TSRA ARRIVES.

WILL SEE MVFR CEILINGS LINGER ACROSS THE AREA TODAY AND FOR A GOOD
PORTION OF THE DAY AS MOISTURE RICH AIR CONTINUES TO STREAM ACROSS
THE AREA. THE ONLY AREA THAT WILL STAY VFR UNDER OVC SKIES WILL BE
KCNU.

NEXT OF ROUND TSRA IS EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL INTO
CENTRAL KS AFTER 21Z TODAY.  CONFIDENCE IS HIGH ENOUGH IN A POSSIBLE
OUTBREAK OF SVR WEATHER TO ADD A TEMPO GROUP FOR THE KICT/KHUT TAFS
FOR THIS AFTERNOON. WILL GO VCTS ELSEWHERE...AS TSRA CHANCES ARE
PROBABLE BUT LOCATION A LITTLE HARDER TO PIN DOWN.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT TUE MAY 24 2011/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE CHANCE OF A REGIONAL OUTBREAK OF
SEVERE WEATHER ACROSS THE AREA THIS AFTERNOON.

TODAY:
LOW LEVEL MOISTURE TRANSPORT CONTINUES TO INCREASE INTO CEN KS AT
THIS TIME...WITH MID LEVEL BAROCLINIC ZONE LOCATED IN THIS AREA.
EXPECT THIS AREA TO BE THE INITIAL FOCUS AREA FOR ANOTHER ROUND OF
SUNRISE CONVECTION AS MOISTURE INCREASES ALONG THIS ELEVATED
BOUNDARY. ALREADY SEEING SIGNS OF THIS TO THE WEST OF CENTRAL KS. IF
THIS CONVECTION GETS GOING...COULD SEE THIS AREA CONGEAL INTO SOME
KIND OF CONVECTIVE COMPLEX ACROSS CENTRAL KS THIS MORNING...AND
SLOWLY DRIFT EAST INTO NORTHEAST KS FOR THE LATE MORNING HOURS.

SOUTH OF THE THIS MORNING CONVECTIVE CHANCE...WARM AIR ALOFT WILL
KEEP MOST OF SOUTH CENTRAL KS CAPPED FOR MOST OF THE DAYTIME HOURS.
THE ONLY EXCEPTION MAY BE ACROSS CENTRAL KS WHERE SOME WIDELY
SCATTERED CONVECTION MAY FESTER INTO THE EARLY AFTERNOON.

FOCUS THEN SHIFTS TO THE LATE AFTERNOON FOR A REGIONAL OUTBREAK OF
SEVERE WEATHER AND POSSIBLE TORNADOES AS A STRONG SHORTWAVE PUSHES
INTO PLAINS FOR THE AFTERNOON HOURS. THIS SHORTWAVE WILL HELP A
STRONG SFC CYCLONE TO DEVELOP ACROSS SOUTHWEST KS AND LIFT SLOWLY TO
THE NORTHEAST WITH A DRY LINE DROPPING SOUTH INTO THE PANHANDLE OF
OK. THIS SHORTWAVE WILL WEAKEN THE CAP ENOUGH FOR RAPID SUPERCELL
STORM DEVELOPMENT LATE THIS AFTERNOON ALONG THE DRYLINE GENERALLY
ALONG A GREAT BEND TO MEDICINE LODGE LINE...WITH BULK SHEAR VERY
FAVORABLE FOR ROTATING SUPERCELLS. TO THE EAST OF THIS DEVELOPING
SYSTEM...IN THE WARM SECTOR...A WARM AND HUMID AIRMASS WILL BE IN
PLACE AS THE STORMS DEVELOP...WITH MLCAPE VALUES RISING INTO THE
3000-4000 J/KG RANGE WITH IMPRESSIVE 0-3KM HELICITY VALUES OF 500
J2/KG2...WITH 0-1KM HELICITY VALUES OF 300 J2/KG2. THIS COMBINATION
OF HIGH INSTABILITY AND VERY IMPRESSIVE DIRECTIONAL SHEAR SUGGESTS
THAT MOST OF THE AREA COULD BE UNDER THE GUN FOR A WIDESPREAD
OUTBREAK OF SEVERE WEATHER WITH VERY LARGE HAIL AND POSSIBLE STRONG
LONG LIVED TORNADOES. STORM PREDICTION CENTER HAS ALREADY HOISTED A
HIGH RISK FOR MOST OF SOUTH CENTRAL KS...WITH A MODERATE RISK FOR
THE REST OF THE AREA. CANNOT STRESS ENOUGH THE HEIGHTENED POTENTIAL
FOR SEVERE WEATHER AND POSSIBLE STRONG TO VIOLENT TORNADOES LATE
THIS AFTERNOON INTO THIS EVENING.

SOME MODEL DIFFERENCES BETWEEN THE GFS AND NAM ON HOW THIS SCENARIO
WILL PLAY OUT...BUT BOTH MODELS SUGGEST THAT THE GREATEST RISK
APPEARS TO BE ACROSS SOUTH CENTRAL KS ALONG AND SOUTH OF HIGHWAY
50...INCLUDING WICHITA...HUTCHINSON...KINGMAN...AND WELLINGTON.

SEVERE WEATHER AND TORNADIC THREAT LOOKS TO PUSH GRADUALLY EAST BY
AROUND MIDNIGHT WITH LONG LIVED SUPERCELLS PUSHING INTO NORTHEAST
AND SOUTHEAST KS BY LATE THIS EVENING.

WED:
THE MAIN UPPER LOW LOOKS TO DEEPEN ACROSS NRN KS EARLY ON WED AND
BASICALLY CLOSE OFF AND THEN SLOWLY PIVOT SOUTHEAST ACROSS MOST OF
ERN KS.  COLD CORE NATURE TO THIS SFC LOW WILL LEAD TO STEEP LAPSE
RATES ACROSS CEN KS INTO SERN KS FOR THE DAYTIME HOURS ON WED.  THIS
WILL LEAD TO DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE
AREA ON WED.  STEEP LAPSE RATES AND VERTICAL STRETCHING COULD LEAD
TO A STRONG STORM OR TWO...DURING THE WARMEST PART OF THE DAY. COOL
NATURE TO THE SYSTEM WILL LEAD TO A RATHER COOL DAY FOR WED...WITH
TEMPS POSSIBLY ONLY CLIMBING INTO THE LOW 60S IN CEN KS...WITH
WIDESPREAD CLOUD COVER EXPECTED.

THU-FRI:
UPPER LOW MOVES TO THE EAST OF THE AREA FOR THU...WITH A VERY NICE
SPRING DAY ON TAP FOR THU....WITH SEASONAL TEMPS AND LIGHT WINDS.

BOTH THE GFS AND ECMWF SHOW A WEAK SYSTEM MOVING ACROSS THE NRN
PLAINS FOR FRI...BUT THIS SYSTEM LOOKS MOISTURE STARVED...WITH MOST
OF THE DYNAMICS WITH THIS IMPULSE STAYING TO THE NORTHEAST OF THE
AREA WILL KEEP A LOW POPS ACROSS NORTHEAST KS...BUT NOT TOO
CONFIDENT THIS SYSTEM WILL PRODUCE MANY SHOWERS.

SAT-MON:
A WARMING TREND LOOKS ON TAP FOR THE UPCOMING HOLIDAY WEEKEND...AS
BOTH MEDIUM RANGE MODELS NOW COMING AROUND TO A SOLUTION WITH
RIDGING SETTING UP OVER THE SRN PLAINS AS AN UPPER LEVEL LOW DEEPENS
OVER THE WRN ROCKIES.  THIS SET UP WILL LEAD TO WARMER/DRIER AIR
MOVING NORTH ACROSS THE PLAINS FOR SAT INTO SUN. ECMWF APPEARS TO BE
THE MOST AGGRESSIVE WITH THE WARMUP WHILE THE GFS IS COOLER.  PREFER
TO GO WITH THE WARMER SOLUTION. EITHER SOLUTION SUGGESTS TEMPS COULD
SORE INTO THE 90S BY SUN INTO MON...AS SW WINDS LEAD TO DRY
ADIABATIC LAPSE RATES.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  61  71  54 /  60  60  50  20
HUTCHINSON      81  59  65  53 /  60  60  70  10
NEWTON          81  60  66  53 /  60  60  60  20
ELDORADO        82  61  70  54 /  60  60  50  20
WINFIELD-KWLD   82  62  73  55 /  60  60  40  20
RUSSELL         77  57  63  51 /  60  70  70  10
GREAT BEND      78  57  63  51 /  50  60  70  10
SALINA          80  59  66  52 /  60  70  70  20
MCPHERSON       80  59  66  53 /  60  70  70  20
COFFEYVILLE     82  65  76  57 /  60  60  50  30
CHANUTE         82  64  73  55 /  50  60  60  40
IOLA            82  63  72  55 /  50  70  60  40
PARSONS-KPPF    82  65  75  56 /  60  60  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 4:51 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CDT TUE MAY 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
551 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
ACROSS CENTRAL KANSAS. THE PRIMARY RISK WOULD BE LARGE HAIL UP TO THE
SIZE OF QUARTERS.

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED THIS
AFTERNOON INTO THIS EVENING ACROSS THE AREA. SEVERE THUNDERSTORMS
WITH TENNIS BALL SIZED HAIL...DAMAGING WINDS OF 60 TO 70 MPH AND
TORNADOES ARE POSSIBLE FOR THE ENTIRE AREA. THE AREA OF GREATEST
CONCERN FOR POSSIBLE LONG TRACK STRONG TO VIOLENT TORNADOES WILL
AFFECT SOUTH CENTRAL KANSAS...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY
50, INCLUDING THE CITIES OF WICHITA, HUTCHINSON, KINGMAN, EL DORADO,
WELLINGTON, AND WINFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS
EVENING ACROSS THE ENTIRE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, May 24, 5:53 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT TUE MAY 24 2011

KSZ032-047-241215-
BARTON-RUSSELL-
653 AM CDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 647 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
EMMERAM TO 18 MILES WEST OF OTIS...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE LINE OF STORMS
INTENSIFIES AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF
SEVERE WEATHER THREATENS.

JAKUB
Local storm report, May 24, 6:33 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             5 NW MILBERGER          38.77N 98.99W
05/24/2011  E0.88 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

SGS

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
May 24, 6:33 AM CST
Where
Russell County, 5.12 mi NW of Milberger
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.770, -98.990

Thunderstorm Wind, Russell

When
May 24, 6:35 AM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -98.840

Winds were estimated around 60 mph.

Thunderstorm Wind, Lincoln

When
May 24, 6:58 AM CST
Where
Lincoln County, 2.26 mi WNW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -98.420

Winds were estimated around 60 mph.

Hail, Lincoln

When
May 24, 6:58 AM CST
Where
Lincoln County, 2.26 mi WNW of Sylvan Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.030, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308690, 308691, 308692, 308693.